Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 211, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 19, 2009, 6:47 PM CDT for Republic County, Washington County, Kansas. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2009, 6:47 PM CDT (23:47 UTC)
- Expired
- Aug 19, 2009, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 6:50 PM CDT | HAIL 1.5 | 5 Se Narka, KS | |
| Aug 19, 7:13 PM CDT | HAIL 2 | 2 Nnw Haddam, KS | |
| Aug 19, 7:22 PM CDT | HAIL 2 | Haddam, KS | RELAYED REPORT FROM THE CITY OF HADDAM. |
| Aug 19, 7:25 PM CDT | HAIL 3 | Haddam, KS | 3 TO 3.5 INCH HAIL MEASURED NEAR HADDAM. BASEBALL TO NEAR GRAPEFRUIT SIZE HAIL REPORTED. |
| Aug 19, 7:33 PM CDT | HAIL 1.5 | 2 Nnw Haddam, KS | CONTINUOUS 1.5 TO 2 INCH HAIL FOR OVER 20 MIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 192347 SVRTOP KSC157-201-200030- /O.NEW.KTOP.SV.W.0211.090819T2347Z-090820T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 647 PM CDT WED AUG 19 2009 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS... NORTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 730 PM CDT * AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR MAHASKA...OR 31 MILES NORTHEAST OF CONCORDIA...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... MAHASKA... HADDAM... PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 4000 9699 3974 9740 3985 9754 4000 9748 TIME...MOT...LOC 2347Z 263DEG 20KT 3996 9735 $$
2 follow-up statements
000 WWUS53 KTOP 200002 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 702 PM CDT WED AUG 19 2009 KSC157-201-200030- /O.CON.KTOP.SV.W.0211.000000T0000Z-090820T0030Z/ REPUBLIC-WASHINGTON- 702 PM CDT WED AUG 19 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHWESTERN WASHINGTON AND NORTHEASTERN REPUBLIC COUNTIES... AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF MAHASKA...OR 33 MILES NORTHEAST OF CONCORDIA...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MAHASKA AND HADDAM... LAT...LON 3986 9744 4000 9737 4000 9699 3974 9740 TIME...MOT...LOC 0001Z 260DEG 20KT 3994 9727 $$
000 WWUS53 KTOP 200016 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 716 PM CDT WED AUG 19 2009 KSC157-200025- /O.CAN.KTOP.SV.W.0211.000000T0000Z-090820T0030Z/ REPUBLIC- 716 PM CDT WED AUG 19 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN REPUBLIC COUNTY HAS BEEN CANCELLED... THE STORM MOVED EAST INTO WASHINGTON COUNTY. LAT...LON 4000 9700 3999 9700 3977 9736 4000 9736 TIME...MOT...LOC 0015Z 260DEG 20KT 3995 9717 $$ KSC201-200030- /O.CON.KTOP.SV.W.0211.000000T0000Z-090820T0030Z/ WASHINGTON- 716 PM CDT WED AUG 19 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHWESTERN WASHINGTON COUNTY... AT 714 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED WITH HEN EGG SIZE HAIL JUST NORTH OF HADDAM. AT 715 PM...RADAR INDICATED THAT THIS STORM WAS CENTERED 5 MILES NORTHEAST OF HADDAM...OR 29 MILES WEST OF MARYSVILLE...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... HADDAM... LAT...LON 4000 9700 3999 9700 3977 9736 4000 9736 TIME...MOT...LOC 0015Z 260DEG 20KT 3995 9717 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:25 PM CDT, 22 minutes earlier.
Area forecast discussion, Aug 19, 6:25 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 625 PM CDT WED AUG 19 2009 .UPDATE... UPDATE FOR 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... APPEARS FOE WILL BE IN THE LONGER TERM THREAT FOR CONVECTION WITH DEVELOPMENT CONTINUING TO FIRE TO THE SOUTHWEST. FRONT BEGINNING TO LIGHT UP TO THE WEST...AND INSTABILITY IS INCREASING...SO WILL CARRY A FEW HOURS OF VCTS AT ALL SITES THIS EVENING...AND FINE TUNE ONCE CONVERGE BECOMES MORE APPARENT. GUSTY NORTHWEST WINDS LIKELY FOR MOST LOCATIONS AS MIXING DEPTHS INCREASE DURING THE DAY THURSDAY. 65 && .PREV DISCUSSION... /ISSUED 326 PM CDT WED AUG 19 2009/ DISCUSSION... 20Z WATER VAPOR IMAGERY SHOWS A LONGWAVE TROUGH OVER THE NORTHERN AND CENTRAL PLAINS...WITH A SHORTWAVE MOVING SOUTH ACROSS SD AND WESTERN NEB. SFC OBS INDICATED A TROUGH STRETCHING FROM SOUTHWESTERN KS TO EAST CENTRAL NEB WITH A COLD FRONT FROM NORTHWEST CO INTO WESTERN NEB. LINE OF CONVECTION OVER EAST CENTRAL KS APPEARS TO BE GENERATING OFF OF AN OLD OUTFLOW BOUNDARY. FOR TONIGHT THINK THE WAVE MOVING THROUGH THE NORTHERN PLAINS WILL BE THE MAIN FORCING MECHANISM FOR CONVECTION THROUGH THE EVENING. MODELS KEEP THE FRONT PROGRESSIVE AND PUSH IT SOUTHEAST OF THE FORECAST AREA BY 12Z THU. WHILE TEMPS AND DEWPOINTS HAVE BEEN A LITTLE COOLER THAN EARLIER MODELS PROJECTED...THERE IS STILL AROUND 2000 J/KM OF CAPE ALONG AND JUST AHEAD OF THE SFC TROUGH. ADDITIONALLY DEEP LAYER SHEAR AROUND 40 KTS SHOULD BE ENOUGH FOR A FEW SUPERCELL STORMS. THINK THAT WITH STEEP MID LEVEL LAPSE RATES LARGE HAIL WILL BE THE PRIMARY CONCERN WITH THE THUNDERSTORMS. EARLIER OUTLOOKS MENTIONED A TORNADO THREAT DUE TO MESO BOUNDARIES WHERE LOCAL SFC WINDS COULD REMAIN BACKED. HOWEVER MOST OF THE BOUNDARIES HAVE WASHED OUT AND SFC WINDS ACROSS THE FORECAST AREA HAVE VEERED TO THE SOUTH AND SOUTHWEST. THEREFORE THE TORNADO THREAT APPEARS TO HAVE DIMINISHED SLIGHTLY. PWS ARE STILL PROGGED TO BE GREATER THAN 1.5 INCHES SO HEAVY RAIN AND LOCALIZED FLOODING WILL REMAIN A CONCERN. PROGRESSIVE NATURE OF THE FRONT IS EXPECTED TO KEEP STORMS MOVING ALONG...SO THINK FLASH FLOODING WOULD BE FAIRLY LOCALIZED AND HAVE DECIDED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS TIME. FOR THURSDAY DRY AIR AND INCREASING SUBSIDENCE SHOULD BRING AN END TO THE PRECIP. HOWEVER MODELS FORECAST SOUNDINGS SHOW LOW LEVEL LAPSE RATES STEEPENING UP PRETTY GOOD THROUGH THE AFTERNOON. THERE COULD EVEN BE SOME AFTERNOON INSTABILITY FOR ACROSS FAR NORTHEAST KS. CAN NOT RULE OUT AN ISOLATED SHOWER DEVELOPING DURING THE AFTERNOON...BUT THIS LOOKS TO BE RELATIVELY ISOLATED AND SINCE PREVIOUS SHIFT REMOVED POPS WILL LET LATER SHIFTS SEE IF MODELS SHOW SOME CONSISTENCY WITH THIS RATHER THAN ADDING POPS BACK IN. HIGHS SHOULD END UP AROUND 80 WITH NEUTRAL TEMP ADVECTION ON NORTHWEST WINDS EXPECTED THROUGH THE DAY. WOLTERS EXTENDED FORECAST...NOT MUCH CHANGE TO THE PREVIOUS FORECAST. MODELS IN FAIRLY GOOD AGREEMENT AND SHOW AN UPPER LOW OVER THE NORTHERN TIER STATES/SOUTHERN CANADA THAT PUSHES TAIL END OF TROF OVER NE SECTIONS OF THE CWA DURING THE DAY FRIDAY. EXPECT ONLY CLOUDS WITH THIS FEATURE AS BETTER MOISTURE AND LIFT REMAIN OVER IOWA. CLOUDS SHOULD CLEAR BY FRIDAY EVENING AS A BROAD H5 AND SFC RIDGE BUILD IN. WITH NORTHERLY WINDS...AFTERNOON CONDITIONS ON SATURDAY SHOULD BE QUITE PLEASANT. SFC WINDS VEER BACK TO THE SOUTH AS SFC HIGH PUSHES SE SATURDAY NIGHT. EXPECT A WARMING TREND BEGINNING SUNDAY INTO TUESDAY WITH TEMPS IN THE UPPER 80S AND LOWER 90S. NEXT CHANCE OF PRECIP DOES NOT LOOK TO RETURN UNTIL NEXT WEDNESDAY. BYRNE && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 19, 3:06 PM CDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT WED AUG 19 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS...MAINLY ACROSS EAST CENTRAL AND NORTHEAST KANSAS. THE GREATEST HAZARDS WOULD BE LARGE HAIL...TORRENTIAL RAINFALL AND STRONG STRAIGHT LINE WINDS. THUNDERSTORMS THAT TRAIN OVER THE SAME AREAS COULD ALSO PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 3 PM AND INTO THE EVENING HOURS ACROSS EAST CENTRAL AND NORTHEAST KANSAS. WOLTERS
In the hours before
Special weather statement, Aug 19, 2:30 PM CDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 230 PM CDT WED AUG 19 2009 KSZ054-058-192000- COFFEY-LYON- 230 PM CDT WED AUG 19 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LYON AND WESTERN COFFEY COUNTIES... THROUGH 300 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN LYON AND WESTERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEOSHO RAPIDS...HARTFORD...JOHN REDMOND RESERVOIR...LEBO AND NEW STRAWN. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 141 AND 155 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Aug 19, 4:14 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 3 W POMONA 38.61N 95.51W
08/19/2009 E0.88 INCH FRANKLIN KS TRAINED SPOTTER
&&
JLLocal storm report, Aug 19, 6:35 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED AUG 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 11 NNE BELLEVILLE 39.97N 97.55W
08/19/2009 E0.75 INCH REPUBLIC KS FIRE DEPT/RESCUE
JAGGED HAIL. REPORTED A HWY 220 AND ELM ROAD.
&&
JLNearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.